Submitted by Stacey Kast Rn, Bsn, Cpan
I was working at 7-7 shift on Friday in the Post Anesthesia Care Unit (PACU). My assignment for the day was a Transport and Relief (T&R) and part of this assignment is to take isolation patients. I received a twenty seven year old male Mr. A to isolation room 1 status post biopsy of inguinal lymph node. The patient had history of Human Immunodeficiency Virus (HIV), Kaposi Sarcoma, Acute Respiratory Failure with hypoxia, Acute Renal Injury, Cervical adenopathy, Pharyngitis, Tonsillitis, Thrombocytopenia, and Rhinovirus.
Mr. A arrived to room on nonrebreather with oxygen saturation (SpO2) 97-100%, respiratory rate 24, normal blood pressure and temperature. The patient was lethargic, aroused to touch and did state his name only. Upon my initial assessment I noticed inspiratory and expiratory wheezing throughout and notified the Certified Registered Nurse Anesthetist (CRNA) and requested an order for a duoneb treatment. The respiratory therapist (RT) arrived within twenty minutes of patient arriving to the PACU. At this time the patient was somnolent, guppy breathing with a rate of 24, lung sound very diminished to absent in the bases. I called the attending anesthesia to notify her of this change and received orders to give 40mcg intravenous (IV) narcan and order to Bi-level positive airway pressure (BIPAP) for patient as well. I relayed the message to RT who proceeded to complete the breathing treatment. The RT place the mouth nebulizer piece underneath the nonrebreather mask. The CRNA and Attending Anesthesiologist came to the bedside to assess the patient. The CRNA administered 80mcg IV narcan and told me to cancel the order of 40mcg IV narcan that I was currently drawing up. The Attending Anesthesia ordered a portable chest x-ray and canceled the BIPAP order and stated this was the patient’s baseline. Mr. A did received 100mcg IV fentanyl during the case so the Attending Anesthesiologist thought this could be the cause.
After the treatment I listened to lungs and did not hear anymore wheezing. Lung sounds were clear but very diminished/absent in bases. Pt was still somnolent and was incontinent of urine at this time. I cleaned patient up and continued to monitor patient. Chest x-ray was completed and Attending Anesthesiologist returned to assess patient and decided to order 40mg IV Lasix since patient had received one units packed red blood cells (PRBC’s) and one of platelets during case. I went to get the medicine and returned to room to find my coworker in the room and patients O2 sat in the 70’s. I encouraged Mr. A to take deep breaths and this did not help. I began to think that the narcan had worn off and patient would require more. Upon entering the isolation room I noticed the non-rebreather was taken off wall O2 flow meter and placed onto O2 tank attached to bed and the respiratory treatment tubing was attached to the wall O2 flow meter. The bedside tank was empty and the patient was not receiving oxygen. I quickly attached the tubing for the nonrebreather to the wall and the patients O2 sat increased to 97-100%. The respiratory therapist who had given the treatment had never switched the tubing back after the treatment was given.
After I corrected the oxygen issue I did give the 40mg IV Lasix. Some time passed and patient started to wake up more. The patient requested a urinal and voided 300cc clear orange-yellow urine. I was able to wean patient off of nonrebreather to a venti mask at 50% with O2 sat 94%. I then transported patient back to the ICU. The lesson I learned from this is always check equipment on patient if someone else uses it. I also spoke with the RT person regarding the matter. No harm was done to the patient.